Hail, Fallon
- When
- September 9, 2:15 PM MST
- Where
- Fallon County, 3.45 mi S of Baker Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.320, -104.250
A few severe thunderstorms moved across portions of the Billings Forecast Area. The largest storm moved across Wheatland County and produced golf ball size hail and a weak tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A few severe thunderstorms moved across portions of the Billings Forecast Area. The largest storm moved across Wheatland County and produced golf ball size hail and a weak tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 9, 8:28 AM MST, 5 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
928 AM MDT THU SEP 9 2010
.MORNING UPDATE...
FORECAST IN GOOD SHAPE AND HAVE ONLY MADE A FEW TWEAKS TO SKY
COVER AND POPS. UPDATED ZONES ALREADY SENT. STRONG UPPER LOW OVER
NORTHERN UTAH WILL PROVIDE A DEEP SOUTHWEST FLOW ALOFT ACROSS THE
FORECAST AREA TODAY. WATER VAPOR SHOWING GOOD UPPER LEVEL
DIVERGENCE OVER SOUTHERN MONTANA AS WELL. PLENTY OF CLEARING
ACROSS NORTHEAST WYOMING AND SOUTHEAST MONTANA THIS MORNING SO
HAVE LOWERED SKY COVER ACROSS OUR SOUTHEAST ZONES TO ACCOUNT FOR
THIS. ELSEWHERE TODAY...SKIES WILL BE PARTLY TO MOSTLY CLOUDY.
RADAR ALREADY SHOWING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPING OVER STILLWATER AND YELLOWSTONE COUNTIES
WITH MOVEMENT NORTH. WILL CONTINUE WITH HIGH CHANCES FOR SHOWERS
AND ISOLATED THUNDERSTORMS THIS MORNING WITH PRECIP CHANCES
MOVING INTO THE LIKELY CATEGORY FOR THIS AFTERNOON INTO THIS
EVENING. PRECIP AMOUNTS ACROSS THE CENTRAL AND WESTERN ZONES
COULD BE ANYWHERE FROM 0.50-1.00" FROM THIS AFTERNOON THROUGH
THIS EVENING. MAIN WEATHER CONCERN IS THE POSSIBILITY OF SEVERE
THUNDERSTORMS ACROSS THE SOUTHEAST THIS AFTERNOON AND EVENING.
PLENTY OF MORNING SUN...DAYTIME HEATING AND HIGH SURFACE MOISTURE
COMBINED WITH GOOD DYNAMICS AND SHEAR WILL ALLOW FOR THE
POSSIBILITY OF STRONG WINDS AND LARGE HAIL. WILL CONTINUE TO
MONITOR THIS AS THE DAY PROGRESSES. HOOLEY
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MADE ONLY MINOR ADJUSTMENTS TO THE EXTENDED PERIOD. THE GFS AND
ECMWF ARE IN FAIR AGREEMENT THROUGH MOST OF THE EXTENDED PERIOD.
THE 00Z ECMWF CONTINUES TO BE MUCH MORE AGGRESSIVE WITH AN UPPER-
LEVEL TROUGH LATE IN THE PERIOD. THE EXTENDED PERIOD BEGINS
SATURDAY WITH ZONAL FLOW ALOFT SETTING UP. DRY CONDITIONS WILL
PREVAIL OVER MOST OF THE CWA THROUGH MONDAY. A WEAK SHORTWAVE
WILL TRACK ACROSS THE CWA TUESDAY/TUESDAY NIGHT. BROAD-BRUSHED
SLIGHT CHANCE POPS IN RESPONSE. THE FLOW ALOFT BACKS TO THE
SOUTHWEST AS AN UPPER-LEVEL TROUGH DEVELOPS OFF THE PACIFIC
COAST. FORCING FOR ASCENT APPEARS WEAK AND DISORGANIZED.
THEREFORE...CONFINED LOW POPS TO LOCAL MOUNTAIN RANGES THROUGH
THE REMAINDER OF THE EXTENDED PERIOD. WILL KEEP TEMPERATURE
FORECASTS NEAR THE MEAN OF THE LATEST GUIDANCE PRODUCTS UNTIL
AGREEMENT IMPROVES. BRS
&&
.AVIATION...
A DEEP TROUGH OF LOW PRESSURE WILL MOVE IN FROM THE WEST TODAY.
THIS SYSTEM WILL BRING INCREASING SHOWERS AND THUNDERSTORMS FROM
KBIL TO KLVM. MVFR/IFR CONDITIONS CAN BE EXPECTED DUE TO LOW
CEILINGS AND VISIBILITIES. LOW LEVEL MOISTURE OVER EASTERN
MONTANA WILL KEEP LOW STRATUS CLOUDS OVER THE AREA FROM KMLS TO
KBHK THROUGH 18Z. AS THE TROUGH MOVES INTO EASTERN MONTANA LATE
THIS AFTERNOON...STRONG THUNDERSTORMS WILL DEVELOP. A FEW OF
THESE STORMS COULD POSSIBLY BE SEVERE. MOUNTAIN OBSCURATION CAN
ALSO BE EXPECTED TODAY THROUGH FRIDAY MORNING. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 073 050/066 048/073 048/074 048/072 047/072 048/074
7/T 85/T 10/B 01/B 11/B 12/T 21/B
LVM 065 044/063 040/070 040/072 038/073 039/075 040/074
9/T +5/T 11/B 01/B 11/B 12/T 21/B
HDN 078 050/068 046/077 046/078 046/076 046/076 046/078
6/T 86/T 10/B 01/B 11/B 11/B 21/B
MLS 079 053/068 048/073 047/074 047/071 048/072 049/076
4/T 86/T 20/B 00/B 11/B 11/B 21/B
4BQ 085 050/068 047/074 046/077 046/074 045/075 046/078
3/T 76/T 20/B 00/U 11/B 11/B 21/B
BHK 080 053/065 044/072 045/073 046/070 044/069 047/074
4/T 86/T 21/B 00/U 11/B 11/B 21/B
SHR 083 048/068 043/075 044/075 043/074 043/076 043/079
4/T 76/T 10/B 00/U 11/B 12/T 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 442 AM MDT THU SEP 9 2010 MTZ028>042-056>058-063>068-WYZ098-099-101045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 442 AM MDT THU SEP 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL MOVE THROUGH THE REGION TODAY AND FRIDAY BRINGING WITH IT A MOIST AND UNSTABLE AIRMASS. THIS WILL PUT A COMBINATION OF FAVORABLE WEATHER FACTORS IN PLACE FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING OVER SOUTHEAST MONTANA. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WOULD BE LARGE HAIL AND DAMAGING WINDS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. EXPECT ANY STORMS THAT FORM TO MOVE RAPIDLY AROUND 40 MPH. STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR THE LATEST FORECASTS CONCERNING THIS POSSIBLE SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
212 PM MDT THU SEP 9 2010
MTZ033-037-092115-
CARTER MT-FALLON MT-
212 PM MDT THU SEP 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARTER AND SOUTHERN
FALLON COUNTIES UNTIL 315 PM MDT...
AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF EKALAKA...MOVING NORTHEAST
AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...BAKER...MEDICINE ROCKS ST
PARK...WILLARD AND PLEVNA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4588 10463 4596 10482 4648 10456 4632 10404
4623 10403
TIME...MOT...LOC 2012Z 208DEG 28KT 4601 10464SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MDT THU SEP 9 2010
MTZ035-092145-
YELLOWSTONE MT-
238 PM MDT THU SEP 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YELLOWSTONE COUNTY UNTIL
345 PM MDT...
AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF PRYOR...OR 18 MILES SOUTH OF
BILLINGS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
BILLINGS AROUND 300 PM MDT.
LOCKWOOD AROUND 310 PM MDT.
HUNTLEY AND SHEPHERD AROUND 325 PM MDT.
BALLANTINE AND WORDEN AROUND 345 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4587 10804 4577 10807 4564 10807 4548 10828
4548 10830 4546 10832 4545 10835 4546 10844
4565 10861 4609 10830
TIME...MOT...LOC 2038Z 211DEG 23KT 4557 10841The national radar mosaic for the moment the first event began.
6 hail, 1 tornado. Local standard time, as filed.
A weak tornado briefly touched down 13 miles southwest of Harlowton in an open area of Southern Wheatland County during the afternoon of September 9th. The tornado did not impact any structures and no damage occurred. Therefore, the tornado was classified as an EF-0 with winds of 65-85 mph.
Heavy rain resulting in 0.80 inches within 10 minutes was reported as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyThe tornado archive for Montana, 2010Warnings in Montana, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253151, 253153, 253154, 253157, 253161, 253162, 253163.